Indiana, 2010

Damaging Winds and Heavy Rain in Indiana, July 15, 2010

July 15, 2010 · NWS IND · 8 events in 7 counties and zones

A line of storms developed over northwest portions of Central Indiana before pushing southeast and developing southward across the forecast area. Observations of damaging winds and heavy rainfall were reported as these storms moved across mainly the northwest half of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of storms developed over northwest portions of Central Indiana before pushing southeast and developing southward across the forecast area. Observations of damaging winds and heavy rainfall were reported as these storms moved across mainly the northwest half of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 15, 12:01 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 15, 12:01 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
101 PM EDT THU JUL 15 2010

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

HOT WEATHER IS EXPECTED FOR MUCH OF THE DAY ACROSS CENTRAL INDIANA
TODAY. LOW PRESSURE PUSHING THROUGH CANADA WILL DRAG A COOL FRONT
ACROSS INDIANA LATE THIS AFTERNOON AND EVENING. HOT AND MOIST AIR
WILL BE IN PLACE AHEAD OF THE FRONT...PROVIDING GOOD CONDITIONS
FOR THUNDERSTORM DEVELOPMENT.

THIS FRONTAL BOUNDARY WILL SETTLE INTO THE OHIO VALLEY FRIDAY BUT
FLUCTUATE IN POSITION BETWEEN THE OHIO VALLEY AND GREAT LAKES INTO
NEXT WEEK. WEAK WEATHER TROUGHS MOVING THROUGH THE UPPER LEVEL
FLOW WILL PRODUCE PERIODS OF THUNDERSTORMS...ESPECIALLY THURSDAY
AND FRIDAY AND AGAIN LATE IN THE WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH EARLY EVENING/...

HOT AND HUMID AIR IS HERE. ATMOSPHERE BECOMING VERY UNSTABLE.
OUTFLOW BOUNDARY HAS FIRED UP STORMS NEAR KLAF. HIGHER DEWPOINTS
MOVED IN THAN PREVIOUSLY FORECAST SO RAISED THESE WHICH RAISED
HEAT INDICES. UPDATE WILL INCLUDE WATCH BOX THROUGH 02Z.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

MAIN FORECAST CHALLENGE HERE WILL BE POPS. MODELS ARE IN PRETTY
GOOD AGREEMENT WITH THE MAIN FEATURES AND WILL USE A BLEND.

COOL FRONTAL BOUNDARY WILL MAKE IT/S WAY TOWARD THE OHIO RIVER
DURING THE EVENING HOURS. THE VERY WARM AND MOIST AIR MASS WILL
REMAIN IN PLACE AHEAD OF THE FRONT. HOWEVER LOWER LEVEL Q VECTOR
CONVERGENCE SUGGEST FORCING AT THAT POINT WILL NOT BE AS FAVORABLE
AS IT IS THIS MORNING ACROSS THE MISSISSIPPI RIVER VALLEY. THUS
THUNDERSTORM ARE EXPECTED...BUT PERHAPS NOT AS STRONG TONIGHT AS
THE FRONTAL BOUNDARY ELONGATES AND STRETCHES OUT AS ITS PARENT LOW
PRESSURE PULLS THE MAIN FORCING MUCH FARTHER NORTHEAST. TIME
HEIGHTS ACROSS THE FORECAST AREA TONIGHT SUGGEST SATURATED LOWER
LEVELS WITH BROAD LIFT. FORECAST SOUNDINGS HINT TOWARD SATURATION
DURING THE OVERNIGHT HOURS. THUS FEEL CHANCES FOR RAIN APPEAR
PRETTY GOOD TONIGHT. WILL RAISE POPS ACROSS THE AREA OVER MAVMOS
BY 10 TO 20 PERCENT. AS FOR TEMPS...WITH EXPECTED CLOUDS AND RAIN
WILL GO AT OR ABOVE MAVMOS.

FRONTAL BOUNDARY IS EXPECTED TO SLOW MAKE THE PUSH TO OHIO RIVER
ON FRIDAY WHERE IT WILL BEGIN TO SLOWLY WASH OUT AS FORCING
DYNAMICS ARE PULLED MUCH FARTHER NORTHEAST CLOSER TO THE LOW
ACROSS CANADA. AIR MASS IS ONLY EXPECTED TO COOL SLIGHTLY ON THE
OTHER SIDE OF THE COOL FRONT. STILL WITH A VERY WARM AND HUMID AIR
MASS IN PLACE...DIURNAL CONVECTION CANNOT BE RULED OUT ALONG AND
NEAR THE BOUNDARY. THUS WILL KEEP SOME CHC POPS IN FORECAST ON
FRIDAY...MAINLY ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA.
MAVMOS ONCE AGAIN HAS A VERY GOOD HANDLE ON TEMPERATURES AS 850MB
TEMPERATURES FALL TO ONLY 18C. THUS HIGHS NEAR 90 ARE ON TARGET.

ON FRIDAY NIGHT FORECAST SOUNDINGS DRY OUT DRAMATICALLY. NAM IS
TOO AGGRESSIVE HERE SLAMMING THE FRONTAL BOUNDARY TO TENNESSEE.
GFS IS MUCH MORE REASONABLE KEEPING THE FRONT STALLED ACROSS
KENTUCKY. STILL WEAK AND DRY NORTH FLOW WILL BE FOUND ACROSS THE
FORECAST AREA. A LINGERING DIURNAL THUNDERSTORM WILL BE POSSIBLE
ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA BUT SHOULD QUICKLY
DISSIPATE IN THE EVENING WITH THE LOSS OF HEATING. THUS WILL ONLY
KEEP LOW CHANCE POPS ACROSS THE SOUTH DURING THE EARLY EVENING
HOURS. GIVEN THE EXPECTED NORTHERLY FLOW THE COOLER MAVMOS LOWS
LOOK LIKE THE BEST WAY TO GO.

&&

.LONG TERM /SATURDAY INTO WEDNESDAY/...

FRONTAL BOUNDARY SETTLES TO OHIO VALLEY EARLY IN PERIOD BUT AS RIDGE
REBUILDS AND SOUTHWEST SURFACE FLOW RETURNS...BOUNDARY PUSHES BACK
NORTH TO LOWER GREAT LAKES. WITH FRONTAL BOUNDARY IN
PICTURE...POTENTIAL FOR SCATTERED STORMS RETURNS...BUT NOT BEFORE
LATE SUNDAY. MODELS HAVE COME MORE INTO AGREEMENT WITH THIS PATTERN
AND THUS REMOVED RAIN CHANCES FOR MOST OF WEEKEND. AS FOR
TEMPS...MODEL THICKNESSES HAVE NOT CHANGED MUCH AND EXPECT FAIRLY
TYPICAL MID SUMMER READINGS A TAD BELOW MEX GUIDANCE WITH HIGHS
UPPER 80S TO LOWER 90S AND LOWS UPPER 60S TO LOWER 70S.

&&

.AVIATION.../DISCUSSION FOR THE 151800 TAFS/...

CU BEGINNING TO DEVELOP AS CAPES HEAD TOWARDS AND ABOVE 4000.
ISOLATED STORMS ALREADY FORMING ALONG OUTFLOW BOUNDARY FROM KLAF
BACK TO KSPI AREA WILL MEAN PERIOD OF TSTMS WITH DECKS AROUND 4000
FEET. LOCAL IFR VSBY FROM RAIN AND GUSTS ABOVE 50 KTS COULD OCCUR
WITH STRONGER STORMS. EXPECT STORM THREAT TO END AROUND 16/0300Z
AT KLAF AND 16/0700Z AT KBMG. PATCHY MVFR FOG TO DEVELOP 10Z-14Z
AS A RESULT OF RAIN WETTENED GROUND...LIGHT WIND...AND MOSTLY
CLEAR SKY. SCATTERED CU TO DEVELOP LATE MORNING...15Z TOMORROW AS
HEAT REBUILDS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...PUMA/TUCEK
NEAR TERM...TUCEK
SHORT TERM...PUMA
LONG TERM....TUCEK
AVIATION...50
Hazardous weather outlook, Jul 15, 2:38 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
338 AM EDT THU JUL 15 2010

INZ021-028>031-035>049-051>057-060>065-067>072-160745-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
338 AM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FROM 200 PM UNTIL 800 PM. HEAT INDEX
READINGS WILL REACH BETWEEN 100 AND 105 DURING THE LATE AFTERNOON
AND EVENING HOURS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT FROM ANY STORMS WILL BE
DAMAGING WINDS. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY...THEN AGAIN LATE SUNDAY
THROUGH TUESDAY. IT IS TOO SON TO DETERMINE IF ANY STORMS WILL BE
SEVERE BUT LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THURSDAY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Jul 15, 12:36 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EDT THU JUL 15 2010

INZ028-151815-
WARREN-
136 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN WARREN COUNTY UNTIL 215
PM EDT...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOSWELL...OR 12 MILES SOUTH OF FOWLER...
MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RAINSVILLE AROUND 145 PM EDT...
PINE VILLAGE AROUND 145 PM EDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4048 8752 4048 8710 4037 8711 4036 8714
      4036 8717 4033 8722 4037 8753
TIME...MOT...LOC 1736Z 276DEG 14KT 4045 8735

DRT
Special weather statement, Jul 15, 12:55 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
155 PM EDT THU JUL 15 2010

INZ028-029-151845-
TIPPECANOE-WARREN-
155 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN WARREN AND CENTRAL
TIPPECANOE COUNTIES UNTIL 245 PM EDT...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF LAFAYETTE...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
WEST LAFAYETTE AND PURDUE UNIVERSITY AROUND 230 PM EDT...
LAFAYETTE AROUND 240 PM EDT...
BATTLE GROUND AND DAYTON AROUND 245 PM EDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4031 8671 4036 8710 4038 8710 4037 8713
      4038 8723 4048 8721 4049 8711 4050 8711
      4055 8670
TIME...MOT...LOC 1755Z 276DEG 14KT 4046 8710

DRT

The radar

The Indianapolis radar (KIND), 120 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 15, 1:14 PM EST
Where
Warren County, 1.38 mi N of Rainesville
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.440, -87.320

Thunderstorm Wind, Warren

When
July 15, 1:30 PM EST
Where
Warren County, 2.1 mi SW of Pine Vlg
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
40.430, -87.280

Trees and power lines were reported downed near Rainsville due to damaging thunderstorm wind gusts.

Heavy Rain, Vermillion

When
July 15, 2:00 PM EST to 2:49 PM EST
Where
Vermillion County, 0.52 mi SSW of Gessie
Reported by
COOP Observer
Coordinates
40.074, -87.505

The observer measured 2.54 inches of rain that fell in approximately 45 minutes.

Heavy Rain, Boone

When
July 15, 3:00 PM EST to 3:34 PM EST
Where
Boone County, 2.14 mi SSW of Dover
Reported by
COOP Observer
Coordinates
40.050, -86.590

The observer measured 1.30 inches of rain that fell in approximately 30 minutes.

Thunderstorm Wind, Hamilton

When
July 15, 3:42 PM EST
Where
Hamilton County, 0.93 mi ENE of Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.986, -86.114

A tree was reported down at 136th Street and Keystone Avenue due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
July 15, 4:05 PM EST
Where
Madison County, 0.53 mi ESE of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.097, -85.671

A tree was reported down at the intersection of 19th and Jefferson Streets due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
July 15, 6:30 PM EST
Where
Greene County, 0.69 mi N of Lyons
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Unknown
Coordinates
38.990, -87.080

One or more trees and power lines were reported downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Martin

When
July 15, 8:00 PM EST
Where
Martin County, 0.9 mi NW of Loogootee
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
38.678, -86.913

A few trees were reported down in the city of Loogootee due to damaging thunderstorm wind gusts. Two power poles were also reported to have sustained damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253309, 253317, 253320, 253321, 253323, 253324, 253325, 253359.